Blog List / Hormone Hazards

Hormone Hazards

21.08.2013 | Spearwood7DayPharmacy Category:
26well-blogSpan-v2

Most of us are aware of the dangers of medicines prescribed for an adult being taken and causing harm to children who might be attracted to take tablets which look like “lollies”. Keeping medicines in a safe place out of reach of children is a basic safety measure.

Recently attention has been drawn to the accidental exposure of children and pets to hormone preparations. Typically the adult is prescribed a “hormone replacement” cream or gel and applies it to their arms. A child, small dog or cat then gets exposed while being cuddled by the adult.

Veterinarians are seeing a strange phenomenon: spayed dogs and cats, even some puppies and kittens, are suddenly becoming hormonal.

In female pets, the symptoms resemble heat: swollen genitals, bloody discharge and behavioral problems. Male animals are showing up with swollen breast tissue and hair loss. Standard treatments and even repeated operations have had no effect.

The Food and Drug Administration in the USA issued a warning after eight children exposed to the estrogen spray Evamist ( not available in Australia) showed signs of premature puberty like nipple swelling and enlarged breasts. The agency also received two reports of dogs exposed to Evamist, and last year it issued another warning after eight children were exposed to topical testosterone.

Please take the same care with topical preparations that you do with other medicines and apply them to a spot that is unlikely to be touched and transferred to a child or pet.

Leave A Comment